Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 67, NWS Birmingham, AL

May 31, 2015Barbour County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 31, 2015, 5:00 PM CDT for Barbour County, Alabama. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2015, 5:00 PM CDT (22:00 UTC)
Expired
May 31, 2015, 5:30 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Barbour County, AL

The radar

The Ft Rucker radar (KEOX), 57 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 5:10 PM CDTHAIL 0.25Clayton, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2015-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 518 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2015-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
518 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

014 
WUUS54 KBMX 312200
SVRBMX
ALC005-312230-
/O.NEW.KBMX.SV.W.0067.150531T2200Z-150531T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CDT SUN MAY 31 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BARBOUR COUNTY IN SOUTHEASTERN ALABAMA...

* UNTIL 530 PM CDT

* AT 500 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CLAYTON...OR
  12 MILES SOUTH OF MIDWAY...MOVING NORTH AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CLAYTON...LOUISVILLE...COMER...GAINO...WHITE OAK...HAWKINSVILLE...
  BARBOUR COUNTY PUBLIC LAKE DAM...MOUNT ANDREW...MILLERS FORD...
  LUGO...BATESVILLE AND CLAYTON MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
BIRMINGHAM.

&&

LAT...LON 3178 8563 3200 8557 3200 8551 3201 8551
      3201 8547 3202 8547 3201 8543 3207 8543
      3208 8520 3205 8517 3207 8510 3175 8537
TIME...MOT...LOC 2200Z 194DEG 18KT 3190 8546 

HAIL...<.75IN
WIND...60MPH
 
$$

75
1 follow-up statement
764 
WWUS54 KBMX 312220
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
520 PM CDT SUN MAY 31 2015

ALC005-312230-
/O.CON.KBMX.SV.W.0067.000000T0000Z-150531T2230Z/
BARBOUR AL-
520 PM CDT SUN MAY 31 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL BARBOUR COUNTY...

AT 519 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER COMER...OR 9
MILES SOUTHEAST OF MIDWAY...MOVING NORTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TREES. 

LOCATIONS IMPACTED INCLUDE...
CLAYTON...COMER...GAINO...HAWKINSVILLE...WHITE OAK...BARBOUR COUNTY
PUBLIC LAKE DAM...MOUNT ANDREW...LUGO...BATESVILLE AND CLAYTON
MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
BIRMINGHAM.

&&

LAT...LON 3183 8530 3188 8560 3200 8557 3200 8551
      3201 8551 3201 8547 3202 8547 3201 8543
      3207 8543 3207 8533 3202 8515
TIME...MOT...LOC 2219Z 192DEG 15KT 3199 8539 

HAIL...<.75IN
WIND...60MPH
 
$$

75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:07 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 31, 3:07 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT SUN MAY 31 2015

.DISCUSSION...

SATELLITE IMAGERY SHOWS A WELL DEFINED SHORT WAVE TROF OVER ARKANSAS.
THIS TROF IS FORECAST TO BECOME A CLOSED UPPER LOW AND DRIFT
EASTWARD THIS WEEK. THE UPPER LOW WILL BE CUT-OFF FROM THE MAIN
BRANCH OF THE WESTERLIES AND THERE IS NO UPSTREAM KICKER TO
DISLODGE THE SYSTEM. THIS PUTS ALABAMA IN A MOIST AND ACTIVE
PATTERN THROUGH AT LEAST WEDNESDAY WITH ABOVE NORMAL RAIN
CHANCES. IT IS DIFFICULT TO PINPOINT FAVORED AREAS FOR CONVECTION
ON THE EAST SIDE OF THIS SYSTEM SINCE IT IS SYMMETRICAL WITH NO
WELL DEFINED TROF AXIS. WITH SEVERAL LOBES OF ENERGY FORECAST TO
ROTATE AROUND THE BASE OF THE TROF...THE CONVECTION OVER THE NEXT
FEW NIGHTS MAY LINGER WELL INTO THE EVENING HOURS. BY WEDNESDAY
THE CENTER OF THE UPPER LOW MAY BE FAR ENOUGH EAST FOR LESS
CONVECTIVE ACTIVITY ACROSS WEST ALABAMA...BUT DEFINETLY BY
THURSDAY THE LOW WILL BE POSITIONED FAR ENOUGH EAST FOR RAIN
CHANCES TO FALL BACK INTO THE 30-40 PERCENT RANGE. ON FRIDAY THE
CONVECTION SHOULD BE CONFINED TO AREAS EAST OF I-65. THE GLOBAL
MODELS DIVERGE IN THEIR SOLUTIONS FOR NEXT WEEKEND WITH THE EURO
MODEL SHOWING A WEAK UPPER TROF MOVING DOWN THE BACKSIDE OF THE
EXITING UPPER LOW. THE GFS MODEL IS MUCH DRIER AND WILL KEEP RAIN
CHANCES IN THE 20-30 PERCENT RANGE.

58/ROSE

&&

.AVIATION...
18Z TAF DISCUSSION.

THOUGH PREVAILING VFR CONDITIONS SHOULD CONTINUE THROUGH THE TAF
PERIOD...SHOWERS AND STORMS ARE LIKELY TO AFFECT THE TAF SITES AT
SOME POINT DURING THE NEXT 12 HOURS. CONFIDENCE IN TIMING AND
PLACEMENT OF THIS ACTIVITY IS LOW. A GENERAL INCREASE IN ACTIVITY
IS EXPECTED THROUGH THE AFTERNOON...AND AN UPPER-LEVEL TROUGH
APPROACHING FROM THE WEST MAY SUPPORT A CONTINUATION OF SHOWERS
AND STORMS INTO THE OVERNIGHT PERIOD AS WELL.

87/GRANTHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     65  82  63  82  63 /  60  60  40  40  30
ANNISTON    66  83  64  81  64 /  50  60  50  50  30
BIRMINGHAM  67  83  65  82  64 /  60  60  40  40  30
TUSCALOOSA  67  84  65  83  65 /  60  60  40  40  30
CALERA      67  84  65  82  64 /  60  60  40  40  40
AUBURN      68  83  66  82  66 /  50  60  40  60  40
MONTGOMERY  68  86  67  84  66 /  50  70  40  50  40
TROY        67  86  66  84  66 /  40  70  40  60  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 31, 3:32 AM CDT, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 AM CDT SUN MAY 31 2015

ALZ011>015-017>050-011145-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
332 AM CDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 31, 3:40 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT SUN MAY 31 2015

ALZ046-050-312115-
BARBOUR AL-BULLOCK AL-
340 PM CDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BULLOCK AND NORTH
CENTRAL BARBOUR COUNTIES UNTIL 415 PM CDT...

AT 339 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BARBOUR COUNTY PUBLIC LAKE DAM...OR NEAR MIDWAY...MOVING NORTHEAST AT
10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COMER...SPRING HILL AND BARBOUR COUNTY PUBLIC LAKE DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3193 8540 3198 8551 3214 8549 3209 8527
TIME...MOT...LOC 2039Z 215DEG 9KT 3201 8543

GRANTHAM
Special weather statement, May 31, 4:05 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
405 PM CDT SUN MAY 31 2015

ALZ046-048-312130-
BULLOCK AL-RUSSELL AL-
405 PM CDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL AND EAST CENTRAL BULLOCK
COUNTIES UNTIL 430 PM CDT...

AT 404 PM CDT...DOPPLER RADAR WAS A FEW STRONG THUNDERSTORMS ONE
NEAR NEAR FORT BENNING/LAWSON ARMY AIR FIELD...THE OTHER NEAR
HURTSBORO...AND MOVING NORTHEAST AT 15 MPH. ADDITIONAL STORMS MAY
DEVELOP IN THIS AREA.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HURTSBORO...SEALE...RUSSELL COUNTY SPORTS COMPLEX...UCHEE...
RUTHERFORD...PARKMANVILLE...PHENIX DRAG STRIP...HATCHECHUBBE...FORT
MITCHELL...FORT MITCHELL ACTIVITY CENTER AND UCHEE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3225 8492 3224 8492 3215 8530 3215 8541
      3214 8543 3212 8543 3210 8550 3223 8549
      3223 8543 3234 8543 3245 8500 3244 8497
      3242 8496 3241 8498 3239 8497 3238 8499
      3238 8497 3233 8501 3230 8494 3226 8489
TIME...MOT...LOC 2104Z 208DEG 12KT 3229 8496 3218 8535

75
Special weather statement, May 31, 4:10 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT SUN MAY 31 2015

ALZ045-046-312145-
MACON AL-BULLOCK AL-
410 PM CDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BULLOCK AND EASTERN
MACON COUNTIES UNTIL 445 PM CDT...

AT 409 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GUERRYTON...OR NEAR HURTSBORO...MOVING NORTH AT 30 MPH.

WINDS 30 TO 40 MPH WILL BE POSSIBLE AHEAD OF THE STORM ALONG ITS
OUTFLOW.

LOCATIONS IMPACTED INCLUDE...
SOCIETY HILL...GUERRYTON...TUSKEGEE NATIONAL FOREST...CREEK STAND...
WARRIORSTAND AND I 85 REST AREA.

LAT...LON 3215 8543 3216 8558 3255 8563 3255 8561
      3250 8549 3250 8544
TIME...MOT...LOC 2109Z 180DEG 27KT 3224 8548

75
Local storm report, May 31, 4:49 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
449 PM CDT SUN MAY 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             EUFAULA                 31.89N 85.15W
05/31/2015  E0.50 INCH       BARBOUR            AL   EMERGENCY MNGR

&&

LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:40 PM CDTSpecial Weather StatementBMXBarbour35 min
May 31, 4:05 PM CDTSpecial Weather StatementBMXRussell25 min
May 31, 4:10 PM CDTSpecial Weather StatementBMXMacon35 min
May 31, 4:42 PM CDTSevere Thunderstorm WarningBMXLee, Russell48 min
May 31, 5:24 PM CDTSpecial Weather StatementBMXBullock, Pike51 min
May 31, 5:37 PM CDTSpecial Weather StatementBMXCleburne23 min
May 31, 5:45 PM CDTSpecial Weather StatementBMXEtowah30 min
May 31, 6:05 PM CDTSpecial Weather StatementBMXCalhoun25 min
May 31, 6:07 PM CDTSevere Thunderstorm WarningBMXBullock, Montgomery, Pike23 min
May 31, 6:10 PM CDTSpecial Weather StatementBMXCleburne35 min
May 31, 6:13 PM CDTSpecial Weather StatementBMXCleburne32 min
May 31, 6:18 PM CDTSpecial Weather StatementBMXDallas42 min
May 31, 6:26 PM CDTSpecial Weather StatementBMXMontgomery34 min
May 31, 6:36 PM CDTSpecial Weather StatementBMXCherokee24 min
May 31, 6:47 PM CDTSpecial Weather StatementBMXMarengo28 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.